MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Patient-Device Incompatibility (2682); Difficult to Advance (2920)
Health Effect - Clinical Codes Perforation of Vessels (2135); Rupture (2208)
Date of Event 08/18/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a user experienced difficulty advancing a zenith flex aaa endovascular graft bifurcated main body, resulting in rupture of the patient's right external iliac artery.The patient's right iliac artery was reported to be calcified.As the device was advanced, it was "too large to pass through".Consequently, the patient's right iliac artery ruptured and required a competitor stent.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
 
Event or Problem Description
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation.(b)(6) informed cook on (b)(6) 2021 of an incident involving a zenith flex aaa endovascular graft bifurcated main body (rpn: tffb-36-95-zt, lot: 13796890).During the initial procedure the tffb-36-95-zt would not track through the iliac artery.The site indicated the failure was due to vessel calcification which resulted in the tffb-36-95-zt being too large to pass through the vessel.The right iliac artery ruptured during advancement of the device.The patient was given heparin during the procedure.Gore stents were used to repair the iliac rupture.The patient was hospitalized post op for the evar, but the hospitalization was not prolonged due to the event.Reviews of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.Imaging was not provided by the facility.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 13796890 and the captor flexor sheath assembly lot sa10317407 found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev5 ¿zenith flex aaa endovascular graft with the z-trak introduction system¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions.4.1 general.Additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Diameters.Utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.The contrast-enhanced spiral ct scan must start 1 cm superior to the celiac axis and continue through the femoral heads at an axial thickness slice of 3 mm or less.4.5 implant procedure.Do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.To avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula) do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance: vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.5.2 potential adverse events.Adverse events that may occur and/or require intervention include , but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death vessel damage.7 patient selection and treatment.7.1 individualization of treatment.The risks and benefits should be carefully considered for each patient before use of the zenith flex aaa endovascular graft.Additional considerations for patient selection include but are not limited to: co-morbidities (e.G, cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity).Patient's anatomical suitability for endovascular repair.Non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15 mm, with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, with an angle less than 60 degrees relative to the long axis of the aneurysm, and with an angle less than 45 degrees relative to the axis of the suprarenal aorta iliac artery distal fixation site greater than 10 mm in length and 7.5 to 20 mm in diameter (measured outer wall to outer wall) freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft the final treatment decision is at the discretion of the physician and patient.10.2 inspection prior to use.Inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook, prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient.Pre-implant determinants.Verify from pre-implant planning that the correct device has been selected.Determinants include: 1.Femoral artery selection for introduction of the main body system (i.E., define respective contralateral and ipsilateral iliac arteries).2.Angulation of aortic neck, aneurysm, and iliac arteries.3.Quality of the aortic neck.4.Diameters of infrarenal aortic neck and distal iliac arteries.5.Distance from renal arteries to the aortic bifurcation.6.Length from the aortic bifurcation to the internal iliac arteries/attachment site(s).7.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.8.Consider the degree of vascular calcification.Evidence provided by the complaint facility, complaint history, manufacturing documents, and verification testing, suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, no returned product and the results of our investigation, it was concluded that the likely cause for the event was related to the patient¿s condition/anatomy.The physician stated, ¿the rupture was not because of the device but because of the patient anatomy/calcification.¿ the appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13064212
Report Number1820334-2021-02735
Device Sequence Number4154053
Product Code MIH
UDI-Device Identifier10827002484327
UDI-Public(01)10827002484327(17)230308(10)13796890
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2023
Device Model NumberN/A
Device Catalogue NumberTFFB-36-95-ZT
Device Lot Number13796890
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/18/2021
Supplement Date Received by Manufacturer06/17/2022
Initial Report FDA Received Date12/22/2021
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
JCDS-1618-EDS-HC.; JCDS-2022-EDS-HC.; TFFB-32-82-ZT.; ZSLE-13-39-ZT.; ZSLE-13-90-ZT.; ZSLE-74-ZT.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale